Alert archive / Mississippi / Tornado Warnings in 2013
Tornado Warning 14, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Apr 27, 2013, 8:15 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2013, 8:15 PM CDT (01:15 UTC)
- Expired
- Apr 27, 2013, 8:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Phillips County, AR, Coahoma County, MS
The radar
The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 8:30 PM CDT | HAIL 1.25 | 3 Sw Jonestown, MS | HALF DOLLAR SIZE HAIL FELL NEAR JONESTOWN,MS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 3:47 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
468
WFUS54 KMEG 280115
TORMEG
ARC107-MSC027-280145-
/O.NEW.KMEG.TO.W.0014.130428T0115Z-130428T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
815 PM CDT SAT APR 27 2013
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...
NORTHERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 845 PM CDT
* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR FRIARS POINT...OR 9
MILES SOUTHWEST OF HELENA...MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF EAST CENTRAL PHILLIPS AND NORTHERN COAHOMA COUNTIES.
THIS WARNING ALSO INCLUDES AREAS NEAR BEAVERDAM LAKE...FLOWER LAKE
AND TUNICA LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
.TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.
&&
LAT...LON 3435 9085 3453 9067 3451 9054 3442 9040
3426 9040 3426 9045
TIME...MOT...LOC 0115Z 287DEG 19KT 3441 9066
$$1 follow-up statement
663
WWUS54 KMEG 280132
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
832 PM CDT SAT APR 27 2013
ARC107-MSC027-280142-
/O.CAN.KMEG.TO.W.0014.000000T0000Z-130428T0145Z/
PHILLIPS AR-COAHOMA MS-
832 PM CDT SAT APR 27 2013
...THE TORNADO WARNING FOR NORTHERN COAHOMA AND EAST CENTRAL PHILLIPS
COUNTIES IS CANCELLED...
AT 832 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
TORNADO WARNING IS CANCELLED.
.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
LAT...LON 3435 9085 3453 9067 3451 9054 3442 9040
3426 9040 3426 9045
TIME...MOT...LOC 0132Z 287DEG 19KT 3438 9056
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 27, 7:07 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 27, 7:07 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 707 PM CDT SAT APR 27 2013 .UPDATE... UPDATED TO ADD 00Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 332 PM CDT SAT APR 27 2013/ DISCUSSION...19Z SURFACE ANALYSIS PLACES A SURFACE LOW JUST SOUTHWEST OF HOT SPRINGS ARKANSAS WITH A WARM FRONT EXTENDING FROM THE LOW THROUGH LITTLE ROCK...MEMPHIS...AND CORINTH MISSISSIPPI. AS OF 2 PM CDT...TEMPERATURES HAVE RISEN INTO THE UPPER 60S TO LOWER 70S ALONG AND JUST SOUTH OF THE WARM FRONT...WITH MIDDLE 70S OCCURRING ACROSS AREAS ALONG AND SOUTH OF A LINE FROM CLARKSDALE TO TUPELO MISSISSIPPI. NORTH OF THE WARM FRONT...TEMPERATURES HAVE STRUGGLED TO RISE MUCH WITH TEMPERATURES REMAINING FROM AROUND 60 NEAR THE MO/KY/AR BORDER AND LOWER TO MIDDLE 60S DOWN TO WYNNE ARKANSAS...AND JACKSON/SAVANNAH TENNESSEE. STRONG TO SEVERE THUNDERSTORM POTENTIAL REMAINS THE PREDOMINANT FORECAST CHALLENGE IN THIS AFTERNOON/S FORECAST. SHORT TERM...(TONIGHT THROUGH TUESDAY)...REGIONAL WSR-88D RADAR TRENDS OVER THE PAST FEW HOURS HAVE SHOWN SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS MOVING ACROSS THE MID SOUTH THIS AFTERNOON. DESPITE MARGINALLY SUFFICIENT SHEAR/UPPER LEVEL DIVERGENCE ALOFT...OVERALL SURFACE BASED INSTABILITY HAS BEEN LESS THAN IDEAL WITH THE BEST SURFACE BASED CAPE /1500-2000 J/KG/ RESIDING DOWN ALONG AND SOUTH OF A LINE FROM WATER VALLEY TO ABERDEEN MISSISSIPPI. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING WITH DAMAGING WINDS AND PERHAPS SOME LARGE HAIL AS THE SEVERE THUNDERSTORM THREATS. HOWEVER...NOT ANTICIPATING A MUCH GREATER SEVERE WEATHER THREAT GIVEN CURRENT SHORT TERM TRENDS. PRECIPITABLE WATER VALUES AVERAGING UP TO 1.6 INCHES SUGGEST A POTENTIAL FOR LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL. OTHERWISE...SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SURFACE LOW WILL GRADUALLY DECREASE THROUGHOUT THE DAY SUNDAY AS THE LOW MOVES NORTHEAST INTO THE OHIO VALLEY. HIGH PRESSURE WILL BUILD BACK INTO THE MID SOUTH FOR MONDAY AND TUESDAY AND BRING A RETURN OF RAIN FREE WEATHER. LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG TERM MODELS ARE IN BETTER AGREEMENT THAN THE PAST FEW RUNS AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVE THROUGH THE LOWER MISSISSIPPI VALLEY THURSDAY AND THURSDAY NIGHT. THIS WILL RESULT IN A GRADUAL INCREASE IN SHOWER/THUNDERSTORM CHANCES INTO THURSDAY. LONG TERM MODELS STILL SUGGEST A CUT OFF UPPER LEVEL LOW WILL DEVELOP ACROSS THE CENTRAL/SOUTHERN PLAINS AND MOVE INTO PORTIONS OF THE MIDDLE/LOWER MISSISSIPPI VALLEY/S TOWARDS NEXT WEEKEND. KEPT LOWER CONFIDENCE POPS GOING THROUGH THIS TIMEFRAME UNTIL THE DETAILS BECOME BETTER RESOLVED IN SUBSEQUENT MODEL RUNS. CJC && .AVIATION... 00Z TAF CYCLE AS OF 00Z...SCATTERED SHOWERS AND THUNDERSTORMS HAVE REMAINED NEAR A SURFACE LOW AROUND MEMPHIS AND A WARM FRONT BETWEEN PARIS AND SAVANNAH TENNESSEE. SHOWERS AND THUNDERSTORMS EXPECTED TO PASS JUST OUTSIDE OF MEM AND JBR AND THUS WILL ONLY INCLUDE A VCTS FOR NOW THROUGH 28/01Z. THESE SHOWERS AND THUNDERSTORMS MAY AFFECT OR PASS NEARBY MKL AND TUP NEARBY BETWEEN 28/01-03Z. VFR/MVFR CONDITIONS AHEAD OF THE LOW WILL DETERIORATE TO MVFR CONDITIONS THIS EVENING...IFR/LIFR CONDITIONS LATER TONIGHT...AND A GRADUAL IMPROVEMENT TO MVFR CONDITIONS TOWARDS SUNDAY AFTERNOON. SOUTH/SOUTHWEST WINDS BETWEEN 3-7 KTS WILL GRADUALLY BECOME WEST/NORTHWEST AS THE LOW PASSES TAF SITES. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 58 72 55 81 / 70 30 0 10 MKL 57 71 52 79 / 80 30 0 10 JBR 55 71 52 80 / 70 20 0 10 TUP 62 73 52 80 / 80 50 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 27, 3:53 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 353 PM CDT SAT APR 27 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281030- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 353 PM CDT SAT APR 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING...PREDOMINANTLY ALONG AND SOUTH OF THE I-40 CORRIDOR. DAMAGING WINDS AND PERHAPS LARGE HAIL WILL BE THE PREDOMINANT THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. IN ADDITION...LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. AREA RIVERS AND OTHER WATERWAYS WILL LIKELY EXPERIENCE RISES AS AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Local storm report, Apr 27, 4:34 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT SAT APR 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL BELMONT 34.51N 88.21W
04/27/2013 E1.75 INCH TISHOMINGO MS TRAINED SPOTTER
GOLF BALL SIZE HAIL FELL FOR ABOUT 5 MINUTES NEAR
BELMONT.
&&
AJCLocal storm report, Apr 27, 4:56 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT SAT APR 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL GATES 35.84N 89.41W
04/27/2013 E0.88 INCH LAUDERDALE TN BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED AT HIGHWAY 51 NEAR GATES, TN.
&&
AJCLocal storm report, Apr 27, 5:44 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CDT SAT APR 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 12 NNE ABERDEEN 33.99N 88.47W
04/27/2013 E1.25 INCH MONROE MS BROADCAST MEDIA
HALF DOLLAR SIZE HAIL FELL NEAR SPLUNGE,MS.
&&
AJCLocal storm report, Apr 27, 5:46 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT SAT APR 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL GATES 35.84N 89.41W
04/27/2013 E0.88 INCH LAUDERDALE TN BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED AT HIGHWAY 51 NEAR GATES, TN.
0431 PM HAIL BELMONT 34.51N 88.21W
04/27/2013 E1.75 INCH TISHOMINGO MS TRAINED SPOTTER
GOLF BALL SIZE HAIL FELL FOR ABOUT 5 MINUTES NEAR
BELMONT.
0515 PM HAIL 12 NNE ABERDEEN 33.99N 88.47W
04/27/2013 E1.25 INCH MONROE MS BROADCAST MEDIA
HALF DOLLAR SIZE HAIL FELL NEAR SPLUNGE,MS.
&&
AJCLocal storm report, Apr 27, 6:22 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CDT SAT APR 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 12 ENE ABERDEEN 33.89N 88.36W
04/27/2013 MONROE MS EMERGENCY MNGR
A LARGE TREE REPORTED DOWN ACROSS MILL CREEK ROAD IN THE
SPLUNGE COMMUNITY OF MONROE COUNTY MISSISSIPPI. THE
REPORT RECEIVED VIA MONROE COUNTY EMERGENCY MANAGEMENT.
&&
JLHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:38 PM CDT | Tornado Warning | MEG | Coahoma | 37 min |
| Apr 27, 7:40 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 65 min |
| Apr 27, 8:31 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 59 min |
| Apr 27, 9:23 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 52 min |
| Apr 27, 9:54 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 51 min |
| Apr 27, 10:29 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha | 46 min |
| Apr 27, 11:08 PM CDT | Flash Flood Warning | MEG | Calhoun, Lafayette, Panola, Yalobusha | 3 hr |
| Apr 27, 11:08 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc | 67 min |
| Apr 27, 11:50 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 40 min |
| Apr 28, 12:08 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 67 min |
| Apr 27, 7:15 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 45 min |
| Apr 27, 7:23 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 52 min |
| Apr 27, 7:35 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Mississippi, Poinsett | 40 min |
Nearby
Tornado Warnings in Mississippi, 2013Tornado Warnings in Arkansas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.